ECG Monitor

Treating Hyperglycemia

Hypoglycemia is also called “low blood sugar”.  It is important to understand the causes of hypoglycemia in order to provide appropriate interventions to correct the condition.  One of the many reasons “low blood sugar” is so important is because the cells in the body need glucose to function and for cell reproduction.  The brain in particular needs glucose more than any other organ in the body to function.  Health care personnel should consider an ACLS course to stay current on the most up-to date recommendations approved by the American Heart Association.

The symptoms of Hypoglycemia include hunger, a shaky or nervousness feeling, sweating, dizziness, light-hotheadedness, feeling sleepy, confusion, difficulty speaking (slurred speech, mumbling), anxiety, and weakness.  Paying close attention to the body at the earliest sign of hypoglycemia and intervening quickly can correct this condition.  Usually if you are diabetic a combination of not eating and medications can cause the hypoglycemia.  In the hospital setting when hypoglycemia occurs and the patient is not arousal, the nurse will follow hospital protocol administering Dextrose intravenous to correct the episode and notify the physician. An ACLS refresher course would provide the health care personnel valuable information in this situation should the patients heart rate change or became effected.  Some patients can become Bradycardia.

In the Intensive Care Unit (ICU) if the patient is on a life support and sedated, you would not know the patient is suffering from an episode of hypoglycemia in the early phase.  The patient is not coherent and therefore unable to tell you any of the symptoms.  Usually the only clue you would notice would be the heart rate declining.  Check the blood glucose immediately.  The glucose level reads “30″.  Quickly correct the hypoglycemia per hospital protocol and notify the physician immediately. ACLS refresher course covers the reasons a patients heart rate can become compromised, in this situation, Bradycardia and how to assess the reasons of this rhythm.

Hypoglycemia is just as important as Hyperglycemia (high blood sugar) to control.  The ACLS refresher class gives valuable information about Bradycardia and the causes for this rhythm.  Hypoglycemia is one of the causes to consider for this rhythm.  Once the hypoglycemia is corrected by administering Dextrose IV route, you will begin to see the heart rate trending upward.

When out of the health care setting, it is important for family members to know the symptoms of hypoglycemia that their loved one may experience from time to time.  When others around you are educated on the symptoms, then they can intervene quickly.  If the person is alert enough to take food or drink by mouth then they are recommended to eat.  Always re-check the blood sugar with the meter to monitor the level and ensure that the blood sugar level is rising. They are over the counter glucose tablets that can help in correcting the low blood sugar. Follow the directions on the product.  Also consult with dietitians for managing low blood sugar episodes and their recommendations to avoid the episodes all together.